Hail, Knox
- When
- March 30, 8:43 PM CST
- Where
- Knox County, Niobrara
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.750, -98.030
Public reported golf ball sized hail.
A robust upper-level wave passed over the Central Plains initiating clusters of storms across eastern Nebraska and western Iowa. 75-inch hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A robust upper-level wave passed over the Central Plains initiating clusters of storms across eastern Nebraska and western Iowa. The strongest storms were located in Knox County where there was a 1.75-inch hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 30, 5:34 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Thu Mar 30 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 320 PM CDT Thu Mar 30 2023
Key Messages:
- Isolated thunderstorms with large hail will be possible in parts
of northeast NE this evening and the early morning hours of
Friday. Strong southerly winds are expected over much of the
area tonight, gusts 40 to 50 mph possible.
- Some risk of severe storms Friday, mainly in IA. Chances are
much higher east of our area. Strong northwest winds may gust
over 50 mph for much of the area in the afternoon and evening.
Also, some light snow accumulations possible in northeast NE
Friday afternoon into the evening.
A strong mid level disturbance is located over the western United
States this afternoon. The system had 12 hour height falls in excess
of 100 meters over parts of CA/NV/AZ this morning. That system will
move east toward the western high Plains tonight. Expect that a
closed low with heights around 537 dm at 500 mb will be over
northwest NE by daybreak Friday morning. The center of the low is
likely to reach northeast NE by Friday evening. Snow is likely in
the deformation zone on the north and northwest side of the 500 mb
low, which will track rapidly east through IA Friday evening.
Highest potential for severe storms Friday is east of our area, but
will have to monitor for at least a few isolated severe storms in
our area Friday (highest chances in our local area are across
southwest IA).
Tonight...Strong low pressure center at the surface over the western
high Plains will start to track eastward tonight. Center of the low
could reach near the NE/SD/IA border by 12Z Friday. Strong southerly
winds will occur ahead of the low over much of eastern NE and
southwest IA tonight. A wind advisory was issued earlier for parts
of the area with potential wind gusts 40 to 50 mph.
The airmass in our area will destabilize this afternoon and evening
with MUCAPE values from recent RAP model runs up to about 1500 J/kg.
Isolated strong to severe storms (with potential for mainly hail) may
focus along a low level front in northeast NE to the northeast of
the surface low, but other storms (with lower severe potential) are
possible from eastern KS into southeast NE, northwest KS and
southeast NE. Much of area could be dry after midnight into the
early daylight hours of Friday but will maintain at least some low
POPs for parts of the area.
Friday...This will be a very active day for parts of IA southward to
MO and AR. There does appear to be a window of opportunity across
western IA, some of the convection allowing models (CAMs) show that.
If storms occur in western IA, they will have the potential to
become severe. Look for a big range of high temperatures Friday,
from the lower 40s at the SD border to lower 70s at the MO border.
Will issue a Fire Weather Watch in parts of southeast NE and
southwest IA where Extreme Fire behavior is possible, but not a slam
dunk. RH values could drop to around 25 percent or lower. Wind gusts
could reach 40 mph in the early afternoon and 50 mph late afternoon
into the evening.
Now to the winter weather potential. Some accumulations - under 2
inches - are possible in the northwest part of northeast NE from the
late afternoon into the evening. We may need a winter headline for
that with the snow and potential for reduced visibilities. The
precipitation type will change to all snow showers Friday night.
Saturday through Sunday evening. This period looks dry. Highs should
be mainly in the 50s Saturday, then mostly mid 60s to mid 70s
Sunday. Sunday could be a busy fire weather day, so will keep an eye
on that.
Monday and beyond. We will include some low POPs Monday and Monday
night but it looks much more active Tuesday and Tuesday night. A
strong mid level system (not too much different that the one that
will be in our area in the shorter term) will move through the
region with potential for thunderstorms in the warmer air and
potential for snow once the cold air wraps in from the north and
west.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM CDT Thu Mar 30 2023
Another busy set of TAFs are out for the 00z period, with strong
winds ongoing across the KLNK and KOMA TAF sites while KOFK is
seeing lull. Early in the TAF period are some lower end storm
chances (30 to 40%) KOFK and KLNK, but are not high enough to
include in the TAF, with the best chances lying north of the KOFK
area. If storms were to form, they'd be quick-hitting and move in
and out in an hour, with some hail possible. Also early in the TAF
period are MVFR ceilings that are currently in northeastern
Kansas, and should spread north in around 3 hours affecting all
sites. Low-level wind shear should develop overnight as well as 50
kt winds develop at FL016 through sunrise, and winds begin turning
northwesterly Friday afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 AM CDT Friday for NEZ015-033-034-043>045-
050>053-065>068-078-088>093.
Fire Weather Watch from Friday afternoon through Friday evening
for NEZ066>068-078-088>093.
IA...Wind Advisory until 7 AM CDT Friday for IAZ043-055-069-079-080-
090-091.
Fire Weather Watch from Friday afternoon through Friday evening
for IAZ079-080-090-091.
&&
DISCUSSION...Miller/last
AVIATION...PetersenHazardous Weather Outlook National Weather Service Omaha/Valley NE 855 PM CDT Thu Mar 30 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-311600- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 855 PM CDT Thu Mar 30 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Thunderstorms with damaging hail are possible in northeast Nebraska this evening and tonight, through 2 AM CDT. Strong southerly wind gusts as high as 45 mph are possible over much of the area this evening and into tonight. On Friday, severe thunderstorms will be possible across western Iowa. Chances are higher farther east in central and eastern Iowa, but we will be closely monitoring western Iowa for an increased risk. Northwest winds gusting to over 40 mph are expected to develop over much of the area Friday afternoon. These winds, in combination with light snow, could create some travel problems in northeast Nebraska late Friday afternoon into Friday evening. An inch or two of snow is possible for areas along and north of a line from Neligh to Pender. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Strong northwest winds are expected Friday night with gusts over 40 mph. Snow showers could affect parts of the area as well, especially northeast Nebraska. Another strong storm system could bring active weather, thunderstorms and snow, to the area Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed, but please pass along any reports of severe weather.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
829 PM CDT Thu Mar 30 2023
NEZ050-310145-
Butler NE-
829 PM CDT Thu Mar 30 2023
...A strong thunderstorm will impact portions of southwestern Butler
County through 845 PM CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Surprise, or 11 miles southwest of David City, moving northeast at 55
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
David City around 840 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 9723 4122 9706 4107 9725 4114 9737
4115 9737
TIME...MOT...LOC 0127Z 219DEG 48KT 4114 9729
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DeWaldSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
853 PM CDT Thu Mar 30 2023
NEZ044-050-051-310215-
Saunders NE-Butler NE-Dodge NE-
853 PM CDT Thu Mar 30 2023
...A strong thunderstorm will impact portions of southwestern Dodge,
northeastern Butler and northwestern Saunders Counties through 915 PM
CDT...
At 853 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linwood, or 12 miles northeast of David City, moving northeast at 55
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
North Bend around 905 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4142 9703 4141 9700 4144 9696 4146 9691
4147 9691 4151 9678 4141 9678 4127 9695
4138 9710
TIME...MOT...LOC 0153Z 225DEG 49KT 4138 9695
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DeWaldSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
915 PM CDT Thu Mar 30 2023
NEZ011-310230-
Knox NE-
915 PM CDT Thu Mar 30 2023
...A strong thunderstorm will impact portions of southwestern Knox
County through 930 PM CDT...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Page, or 19 miles east of O'neill, moving
northeast at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southwestern Knox
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4269 9823 4254 9798 4246 9813 4243 9825
4244 9830 4261 9831
TIME...MOT...LOC 0215Z 225DEG 49KT 4249 9827
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DeWaldSpecial Weather Statement National Weather Service Omaha/Valley Nebraska 924 PM CDT Thu Mar 30 2023 NEZ034-044-045-310300- Burt NE-Washington NE-Dodge NE- 924 PM CDT Thu Mar 30 2023 ...A strong thunderstorm will impact portions of southwestern Burt, northwestern Washington and northeastern Dodge Counties through 1000 PM CDT... At 924 PM CDT, Doppler radar was tracking a strong thunderstorm over Hooper, or 11 miles north of Fremont, moving northeast at 55 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Uehling around 935 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4150 9651 4161 9669 4182 9648 4168 9627 TIME...MOT...LOC 0224Z 224DEG 48KT 4160 9654 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DeWald
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
938 PM CDT Thu Mar 30 2023
IAZ043-055-NEZ034-045-310315-
Monona IA-Harrison IA-Burt NE-Washington NE-
938 PM CDT Thu Mar 30 2023
...A strong thunderstorm will impact portions of south central
Monona, northwestern Harrison, southeastern Burt and north central
Washington Counties through 1015 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Herman, or 5 miles southwest of Tekamah, moving
northeast at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Little Sioux around 955 PM CDT.
Other locations in the path of this storm include Pisgah and Blencoe.
This includes Interstate 29 between mile markers 89 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4155 9622 4170 9643 4197 9617 4195 9598
4183 9584
TIME...MOT...LOC 0238Z 221DEG 47KT 4171 9627
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DeWaldThe Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
1 hail. Local standard time, as filed.
Public reported golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087571.